Hyaluronic acid pulmonary embolism: a critical consequence of an illegal cosmetic vaginal procedure

Thorax. 2010 Apr;65(4):360-1. doi: 10.1136/thx.2009.128272.

Abstract

The materials used for cosmetic procedures by physicians as well as illegally by non-medical personnel can cause non-thrombotic pulmonary embolism (NTPE). The case history is presented of a woman with acute respiratory failure after an illegal cosmetic vaginal procedure using hyaluronic acid (HA) dermal filler by an unlicensed medical practitioner on the day of symptom onset. Histopathological examination of a video-assisted thoracoscopic lung biopsy specimen showed a granulomatous foreign body reaction with multinucleated giant cells around amorphous basophilic materials in the pulmonary vessels and lung parenchyma, suggesting NTPE by HA. HA is approved for dermal implantation for the correction of facial wrinkles and folds. All other uses are considered off label. Although HA is supposedly devoid of immunological reactions, localised complications with granulomatous foreign body reactions by HA injection have been reported after cosmetic facial procedures. However, the case of a typical NTPE syndrome has not yet been reported. This is the first reported biopsy-proven case of a patient developing NTPE caused by HA.

Publication types

  • Case Reports

MeSH terms

  • Female
  • Granuloma, Foreign-Body / chemically induced*
  • Granuloma, Foreign-Body / diagnostic imaging
  • Humans
  • Hyaluronic Acid / adverse effects*
  • Malpractice*
  • Middle Aged
  • Pulmonary Embolism / chemically induced*
  • Pulmonary Embolism / diagnostic imaging
  • Reconstructive Surgical Procedures / adverse effects
  • Tomography, X-Ray Computed
  • Vagina / surgery*

Substances

  • Hyaluronic Acid